Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2014, 9:00 PM EDT for 6 counties in Kentucky. It was in force for 60 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 9:00 PM EDT (01:00 UTC)
- Expired
- May 21, 2014, 10:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY, Powell County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:30 PM EDT | TSTM WND DMG | Irvine, KY | TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN. |
| May 21, 9:40 PM EDT | TSTM WND DMG | Sandgap, KY | TWO TREES WERE BLOWN DOWN ON HWY 421 NORTH. |
| May 21, 9:43 PM EDT | TSTM WND DMG | Brodhead, KY | 2 POWER LINES DOWN WITHIN CITY LIMITS OF BRODHEAD. BOTH SILVER STREET AND SCHOOL STREET BLOCKED BY TREES. |
| May 21, 9:45 PM EDT | TSTM WND DMG | Maretburg, KY | A TREE WAS REPORTED DOWN ALONG MARETBURG ROAD. THIS IS A PUBLIC REPORT VIA TWITTER. THE EVENT TIME IS ESTIMATED. |
| May 21, 9:45 PM EDT | TSTM WND DMG | Mckee, KY | A TREE WAS BLOWN DOWN ON HWY 89 SOUTH. |
| May 21, 9:45 PM EDT | TSTM WND DMG | Mckee, KY | FOUR TREES WERE BLOWN DOWN ON HWY 290. |
| May 21, 9:45 PM EDT | TSTM WND DMG | New Zion, KY | A TREE WAS BLOWN DOWN ON HWY 587. |
| May 21, 9:48 PM EDT | TSTM WND DMG | Brodhead, KY | TWO TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN A THE QUAIL COMMUNITY PARK. |
| May 21, 9:50 PM EDT | TSTM WND DMG | Gray Hawk, KY | A TREE WAS BLOWN DOWN ON LOWER ADKINS TOWN ROAD. |
| May 21, 9:51 PM EDT | TSTM WND DMG | Pine Hill, KY | TREES AND POWERLINES DOWN. |
| May 21, 9:57 PM EDT | TSTM WND DMG | 2 W Booneville, KY | TREE BLOCKING BOTH LANES OF HWY 30 EAST. |
| May 21, 9:57 PM EDT | TSTM WND DMG | Tyner, KY | POWERLINES WERE REPORTED TO HAVE BEEN BLOWN DOWN. TIME OF THE EVENT IS ESTIMATED FROM RADAR. |
| May 21, 10:00 PM EDT | TSTM WND DMG | 1 Nw Booneville, KY | PINE TREES DOWN. |
| May 21, 10:00 PM EDT | TSTM WND DMG | Booneville, KY | TREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED OFF BRANDENBURG ROAD. |
| May 21, 10:00 PM EDT | TSTM WND DMG | Booneville, KY | TREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED OFF OLD HIGHWAY 11. |
| May 21, 10:00 PM EDT | TSTM WND DMG | Levi, KY | TREE BLOCKING THE ROAD ON 30 WEST. |
| May 21, 10:02 PM EDT | TSTM WND DMG | Maretburg, KY | LARGE TREE LIMB ABOUT 6 INCHES IN DIAMETER IN ROADWAY. |
| May 21, 10:04 PM EDT | TSTM WND DMG | Lerose, KY | POWER LINE DOWN ON 30 EAST. |
| May 21, 10:05 PM EDT | TSTM WND DMG | 3 Ene Booneville, KY | PINE TREE DOWN ONTO POWERLINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:28 PM EDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551
WUUS53 KJKL 220100
SVRJKL
KYC065-109-129-189-197-203-220200-
/O.NEW.KJKL.SV.W.0032.140522T0100Z-140522T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
JACKSON COUNTY IN SOUTHEAST KENTUCKY...
LEE COUNTY IN SOUTHEAST KENTUCKY...
OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
WESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1000 PM EDT
* AT 858 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF WINCHESTER TO HARRIS FERRY TO
RICHMOND TO BURGIN...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STANTON...IRVINE...MCKEE...BEATTYVILLE...MOUNT VERNON...
BOONEVILLE...HARRIS FERRY...PALMER...WESTBEND...CRESSY...IRON
MOUND...FOX...VIRDEN...POWELL VALLEY...HARGETT...WALTERSVILLE...
CLAY CITY...WISEMAN CROSSING STATION...KIMBRELL AND SPOUT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3749 8445 3748 8438 3754 8435 3752 8426
3757 8410 3764 8413 3767 8410 3778 8411
3780 8408 3782 8413 3785 8409 3784 8402
3793 8398 3760 8354 3750 8358 3743 8355
3738 8361 3733 8381 3731 8445 3735 8451
TIME...MOT...LOC 0100Z 319DEG 34KT 3791 8411 3783 8415
3774 8436 3777 8475
HAIL...0.75IN
WIND...60MPH
$$
PELTON4 follow-up statements
128
WWUS53 KJKL 220111
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EDT WED MAY 21 2014
KYC065-109-129-189-197-203-220200-
/O.CON.KJKL.SV.W.0032.000000T0000Z-140522T0200Z/
JACKSON KY-OWSLEY KY-POWELL KY-ROCKCASTLE KY-LEE KY-ESTILL KY-
911 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ESTILL...
LEE...ROCKCASTLE...WESTERN POWELL...OWSLEY AND JACKSON COUNTIES UNTIL
1000 PM EDT...
AT 907 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CRESSY TO FOX TO 5 MILES SOUTH OF RICHMOND TO 6 MILES
SOUTHEAST OF BURGIN...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
IRVINE...MCKEE...BEATTYVILLE...MOUNT VERNON...BOONEVILLE...RICE
STATION...KINGS STATION...WEEDON...CALLOWAY CROSSING...VAUGHNS
MILL...BLACKBURN...WEST IRVINE...NORTH IRVINE...WITT...WISEMANTOWN...
HARDWICK...SOUTH IRVINE...STATION CAMP...COTTAGE FURNACE AND RAVENNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3749 8445 3748 8438 3754 8435 3752 8426
3757 8410 3764 8413 3767 8410 3778 8411
3780 8408 3782 8413 3785 8409 3784 8402
3793 8398 3760 8354 3750 8358 3743 8355
3738 8361 3733 8381 3731 8445 3735 8451
TIME...MOT...LOC 0111Z 319DEG 35KT 3781 8401 3772 8405
3764 8426 3767 8465
HAIL...1.00IN
WIND...70MPH
$$
PELTON961
WWUS53 KJKL 220131
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
931 PM EDT WED MAY 21 2014
KYC065-109-129-189-197-203-220200-
/O.CON.KJKL.SV.W.0032.000000T0000Z-140522T0200Z/
JACKSON KY-OWSLEY KY-POWELL KY-ROCKCASTLE KY-LEE KY-ESTILL KY-
931 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ESTILL...
LEE...ROCKCASTLE...WESTERN POWELL...OWSLEY AND JACKSON COUNTIES UNTIL
1000 PM EDT...
AT 926 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STANTON TO PITTS TO SHADE TO HISEL TO CONWAY TO CRAB
ORCHARD...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MCKEE...MOUNT VERNON...BEATTYVILLE...BOONEVILLE...PINNACLE...ROGERS
CHAPEL...EGLON...COLLINGSWORTH...HIATT...WANETA...INDIAN LAKES
PARK...BUMMER...WILLOW SHOALS...PATSEY...GOOCHLAND...WIND CAVE...
LAKES...OLD LANDING...BRODHEAD AND OLD ORCHARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS PRODUCED RATHER
WIDESPREAD WIND DAMAGE ACROSS MADISON COUNTY. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3749 8445 3748 8438 3754 8435 3752 8426
3757 8410 3764 8413 3767 8410 3778 8411
3780 8408 3782 8413 3785 8409 3784 8402
3793 8398 3760 8354 3750 8358 3743 8355
3738 8361 3733 8381 3731 8445 3735 8451
TIME...MOT...LOC 0131Z 318DEG 35KT 3778 8381 3765 8384
3760 8386 3750 8403 3745 8430 3745 8453
HAIL...1.00IN
WIND...70MPH
$$
JP615
WWUS53 KJKL 220154
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
954 PM EDT WED MAY 21 2014
KYC065-109-129-189-197-203-220200-
/O.CON.KJKL.SV.W.0032.000000T0000Z-140522T0200Z/
JACKSON KY-OWSLEY KY-POWELL KY-ROCKCASTLE KY-LEE KY-ESTILL KY-
954 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ESTILL...LEE...CENTRAL ROCKCASTLE...WESTERN POWELL...OWSLEY AND
JACKSON COUNTIES UNTIL 1000 PM EDT...
AT 951 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEECO TO IDA MAY TO GRAY HAWK TO HORSE LICK TO LEVEL
GREEN...AND MOVING SOUTHEAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BOONEVILLE...GREEN HALL...LEVI...TYNER...HERD...MALONEY...ZEKES
POINT...SETTLE STORE...ELIAN...STURGEON...LOWER BUFFALO...ENOCH...
ENDEE...SCOVILLE...FINCASTLE...MAULDEN...NATHANTON...ST. HELENS...
TURIN AND AIREDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3737 8449 3742 8432 3755 8402 3765 8396
3779 8392 3788 8391 3760 8354 3750 8358
3743 8355 3738 8361 3735 8378 3733 8381
3732 8411 3733 8413 3732 8414 3731 8445
3734 8450
TIME...MOT...LOC 0154Z 323DEG 39KT 3768 8367 3750 8373
3737 8392 3729 8414 3722 8439
HAIL...1.00IN
WIND...70MPH
$$
KAS149
WWUS53 KJKL 220201
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EDT WED MAY 21 2014
KYC065-109-129-189-197-203-220210-
/O.EXP.KJKL.SV.W.0032.000000T0000Z-140522T0200Z/
JACKSON KY-OWSLEY KY-POWELL KY-ROCKCASTLE KY-LEE KY-ESTILL KY-
1001 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ESTILL...LEE...CENTRAL
ROCKCASTLE...WESTERN POWELL...OWSLEY AND JACKSON COUNTIES IS BEING
REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3737 8449 3742 8432 3755 8402 3765 8396
3779 8392 3788 8391 3760 8354 3750 8358
3743 8355 3738 8361 3735 8378 3733 8381
3732 8411 3733 8413 3732 8414 3731 8445
3734 8450
TIME...MOT...LOC 0154Z 323DEG 39KT 3767 8368 3749 8374
3736 8393 3729 8415 3722 8440
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:10 PM EDT, 50 minutes earlier.
Area forecast discussion, May 21, 8:10 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 810 PM EDT WED MAY 21 2014 .UPDATE... ISSUED AT 750 PM EDT WED MAY 21 2014 DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014 NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN ISSUED. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 350 PM EDT WED MAY 21 2014 18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID 60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF THE HRRR ALONG WITH SOME NAM12 INFLUENCE. SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA. THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO 2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS SOUTHWEST. USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES... DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND THURSDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 300 PM EDT WED MAY 21 2014 EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT WEATHER FOR THE UPCOMING WEEKEND. MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF CANADA. FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 810 PM EDT WED MAY 21 2014 CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION... STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST. HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS... OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND INTO THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...RAY AVIATION...GREIF
Hazardous weather outlook, May 21, 6:45 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 645 PM EDT WED MAY 21 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 645 PM EDT WED MAY 21 2014 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL AGAIN BE THE PRIMARY THREATS FROM THESE STORMS. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY. GREIF/RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, McCreary and 3 more | 34 min |
| May 21, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more | 56 min |
| May 21, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more | 38 min |
| May 21, 9:59 PM EDT | Flash Flood Watch | JKL | Bell, Clay, Estill, Jackson, Knox, Laurel and 7 more | 7 hr |
| May 21, 10:09 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 66 min |
| May 21, 10:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more | 4 hr |
| May 21, 10:22 PM EDT | Areal Flood Advisory | JKL | Bell, Breathitt, Clay, Estill, Jackson, Knott and 10 more | 4 hr |
| May 21, 10:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more | 67 min |
| May 21, 10:33 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 42 min |
| May 22, 7:05 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 40 min |
| May 22, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.